Murray, UT (11/15/2010) – Herbal and dietary supplements are popular in Utah. People claim they make their joints feel better, their bones stronger, and their hearts healthier. But a recent study by researchers at the Intermountain Medical Center Heart Institute shows that many of these people may not realize their favorite supplement, mixed with prescription medications, may be putting their lives in danger, especially if they are taking warfarin – a blood-thinning medication commonly prescribed to patients living with atrial fibrillation to lower their risk of stroke.
Researchers and pharmacists from the Heart Institute, along with registered dieticians from Utah State University, conducted interviews with 100 atrial fibrillation patients to determine their understanding of potential interactions between supplements and medications, such as warfarin. Researchers found that of the 35 patients using supplements, more than half (54 percent) were unaware of potential interactions.
In a separate study, Heart Institute researchers found that of the 100 most-used supplements, 69 percent interfere with the effectiveness of warfarin. The most commonly used herbal and dietary supplements used in Utah are: supplemental vitamins, glucosamine/chondroitin, fish oil and coenzyme Q10.
Researchers will present their findings at the American Heart Association’s annual scientific session in Chicago on Monday, Nov. 15.
This is an alarming finding, said T. Jared Bunch, MD, a heart rhythm specialist at Intermountain Medical Center’s Heart Institute. Warfarin and herbal and dietary supplements “compete” in the liver. This competition changes the way the blood thinner works – either intensifying its active ingredients, thereby increasing the risk of bleeding, or by reducing its effectiveness, increasing the risk of stroke, he said.
“This data is important because it demonstrates how important it is for physicians to understand our patients’ knowledge about and use of these products,” said Dr. Bunch. “We need to do a better job of teaching our patients about the dangers of mixing warfarin with these products.”
Dr. Bunch said that those taking herbal and dietary supplements often experienced worse outcomes, possibly attributable to drug interaction. For example, those who take supplements reported higher rates of unexplained bleeding (23 percent vs. 17 percent) and a greater need for blood transfusions (14 percent vs. 10 percent).
Two other notable findings suggest lack of understanding about warfarin use: Patients who reported taking supplements were more likely to skip their warfarin (34 percent to 17 percent) or take extra doses when it was missed.
“We have also learned that – for whatever reason – patients don’t want to tell their doctors that they are taking herbal and dietary supplements,” Dr. Bunch said. “Physicians must be active in asking about supplement use and not place responsibility on patients. We need to tell our patients that it’s acceptable to use herbal and drug supplements, but important for them to tell us so that we can educate them about the benefits, dangers, and potential interactions with their other medications.”
Members of the research team include: Megan B. Smith, MS, RD; Nedra Christensen, PhD, RD; Jennifer Strohecker, PharmD; Jeffrey L. Anderson, MD; Benjamin D. Horne, PhD, MPH; John D. Day, MD; J. Peter Weiss, MD; Brian G. Crandall, MD; Jeffrey S. Osborne, MD; Joseph B. Muhlestein, MD; Donald L. Lappe, MD; Heidi Moss, RD; Jessica Oliver, RD; Krista Viau, RD; T. Jared Bunch, MD.